West Virginia, 2020

Flash Flood and Damaging Wind in West Virginia, May 25, 2020

May 25, 2020 · NWS RLX · 2 events in 2 counties and zones

Scattered and disorganized convection developed during prime afternoon heating hours on the 25th as temperatures ran 10 to 15 degrees above normal with increasing dew point values. One thunderstorm in particular in Kanawha County resulted in multiple tree damage and power outages across the Charleston metro.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Scattered and disorganized convection developed during prime afternoon heating hours on the 25th as temperatures ran 10 to 15 degrees above normal with increasing dew point values. One thunderstorm in particular in Kanawha County resulted in multiple tree damage and power outages across the Charleston metro. Storm motion was notably slow on this day, and in conjunction with high moisture levels heavy rain resulted in flash flooding to arise in Webster County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 25, 1:44 PM EST, 3 hours 16 minutes earlier.

Area forecast discussion, May 25, 1:44 PM EST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
244 PM EDT Mon May 25 2020

.SYNOPSIS...
Hazy, very warm, and humid for much of this week as summer-
like upper level ridge builds into the region. Cold front Friday
night. Canadian high pressure builds in next weekend.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 244 PM Monday...

Mid and upper ridge axis extends from the Southwest Atlantic off the
coast of FL northwestward into the Mid-Atlantic region and Ohio
Valley with geopotential values around 586 dam. Meanwhile, a deep
upper trough extends from the northern Plains southward into central
TX. Our area remains situated in-between these two features and this
has resulted in a warm and moist southerly flow across the region.
As a result, temperatures are 10 to even 15 degrees above normal
this afternoon with many locations well into the mid 80s and some
isolated spots approaching 90. In addition, with widespread
dewpoints generally in the mid 60s, latest SPC mesoanalysis shows
instability values quickly increasing across the area with at least
pockets of SBCAPEs already approaching 2500 J/kg. Despite the
increasingly unstable environment, there remains a lack of any
appreciable forcing across the region due to the presence of the
aforementioned ridge axis in place. Thus, convection has been fairly
limited today in our area with the bulk of the activity in southwest
VA so far. While convective coverage should continue to increase
through the remainder of the afternoon, the weakly sheared
environment and lack of forcing will keep any activity fairly
disorganized with pulse convection being the dominant storm mode.
However, with PWATs exceeding 1.5 inches across parts of the area,
particularly areas near the OH river, any activity that develops
will need to be monitored closely for heavy rainfall potential given
the slow storm motions and with the potential of cells merging into
clusters.

Any convection that develops the remainder of the day will diminish
tonight with the loss of daytime heating. Attention will then turn
to the possibility of valley fog developing overnight across parts
of the area, especially in the northeast portions of the area in
some of the deeper mountain valleys. Forecast soundings tonight show
a strong inversion developing atop very moist low levels so have
included mention of fog in the forecast overnight. Otherwise, it
will be a quiet night wit high pressure in place.

The upper level ridge is expected to slowly shift slightly east on
Tuesday and simultaneously, a closed low develops across the
Ark-La- Tex region. As a result, the flow will transition to
more southeasterly across our area on Tuesday. Once again,
diurnally driven convection will be possible, but overall
convective coverage appears to be more limited than today as the
better quality moisture tomorrow should be just west of our
area given the change in flow. However, will still include PoPs
in southern/western portions of the area where models show the
greatest amounts of instability developing. Otherwise,
expecting another hot and humid afternoon with highs mainly in
the mid to upper 80s across the lowlands and low to mid 70s in
the mountains.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
As of 212 PM Monday...

A broad sfc high pressure shifts east off the Atlantic coast,
still influencing the local weather with relatively dry
conditions, weak flow, and above normal temperatures Tuesday
night through the period. However, upper level charts brings a
small ripple of vorticity at H500 lifting north across the
Tristate area to keep at least low chance PoPs mainly across the
southern coalfields and portions of southeast OH overnight
Tuesday. Coded slight chance for showers with this feature.

Moisture will increase even further as decaying tropical system
moves north and inland across SC on Wednesday. PWATs will
increase to 1.7 by Wednesday afternoon, and even higher
Wednesday night into Thursday. Despite of the lack of abundant
buoyancy and marginal shear, showers or storms could still develop
over elevated heat sources and being able to produce heavy
downpours over the same area with slow moving storms. However,
models keep most of the precipitation east of the Appalachians
Wednesday night into Thursday.

Above normal temperatures can be expected through the period.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
As of 210 PM Monday...

A more tropical atmosphere remains in place Thursday night
and Friday. Cloudiness increases early Friday ahead of an
approaching cold front. PWATs will increase to 1.8 inches while
sfc CAPE decreases after sunset. This will maintain the
possibility of showers or storms in the area. By Friday, even
more unstable conditions are expected with sfc CAPE values
exceeding 3,000 J/Kg during the afternoon hours.

An amplifying trough in the northern stream pushes the cold front
through the area with showers and storms likely Friday night and
Saturday. By Saturday night, most showers should have moved
east along the eastern mountains for drier conditions spreading
from north to south. High pressure of Canadian origin then
brings cooler and drier weather for the balance of the weekend,
and into early next week.

Temperatures will remain above normal Thursday and Friday, dropping
to near normal for the weekend.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
As of 157 PM Monday...

Latest satellite imagery shows a SCT cu field developing across
the area in response to strong heating this afternoon. While
conditions should generally remain VFR with cloud bases around
4-6 kft, there is potential for isolated thunderstorms to
develop across portions of the area. As a result, have included
a VCTS mention in the TAFs at HTS and BKW where a slightly
better chance of storms is present. However, overall confidence
in the timing, coverage, and location of any thunderstorm
activity is low. If any convection does impact any terminals
directly, expect brief reductions in vsbys/cigs with MVFR/IFR
conditons quickly developing.

Any showers and storms that develop this afternoon will
dissipate tonight with the loss of daytime heating. However,
there is the potential for valley fog to develop across parts of
the area. Chances of fog appear to be greatest in some of the
deeper mountain valleys in the northeast part of the area. As a
result, expecting IFR and possibly even LIFR conditions
overnight where fog does develop with the greatest chances
likely to occur at KEKN and KCKB. Any valley fog that develops
overnight will dissipate quickly Tuesday morning and widespread
VFR conditions will return throughout the area through the end
of the TAF period.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing and location of convection may vary
from forecast. Overnight coverage and extent of valley fog is
somewhat uncertain at this time.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z TUESDAY...
IFR at times in showers and thunderstorms Thursday through
Friday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ARJ/RG
NEAR TERM...RG
SHORT TERM...ARJ
LONG TERM...ARJ
AVIATION...RG
Hazardous weather outlook, May 25, 4:04 AM EST, 12 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
504 AM EDT Mon May 25 2020

KYZ101>103-105-VAZ003-004-WVZ005-024-260915-
Greenup-Carter-Boyd-Lawrence KY-Dickenson-Buchanan-Wayne-Mingo-
504 AM EDT Mon May 25 2020

This Hazardous Weather Outlook is for northeast Kentucky, southwest
Virginia, and portions of southern West Virginia and western West
Virginia.

.DAY ONE...Today and Tonight.

Scattered slow moving showers and storms could produce heavy
rainfall this afternoon and early evening. This may result in
localized flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered slow moving showers and storms could produce heavy
rainfall Tuesday afternoon and early evening. This may result in
localized high water.

Showers and thunderstorms ahead of cold front approaching from the
northwest Thursday through Friday, may lead to localized high water.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ066-067-075-076-083>087-WVZ006>011-013>020-025>034-039-040-
515>526-260915-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-
Lawrence OH-Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-
Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Logan-Boone-Clay-
Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
504 AM EDT Mon May 25 2020

This Hazardous Weather Outlook is for southeast Ohio and much of
West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Showers and thunderstorms ahead of cold front approaching from the
northwest Thursday and Friday, may lead to localized high water.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

TRM

In the hours before

Special weather statement, May 25, 4:13 PM EST, 47 minutes before
Special Weather Statement
National Weather Service Charleston WV
513 PM EDT Mon May 25 2020

WVZ028-521-522-252215-
Southeast Webster-Northwest Webster-Braxton-
513 PM EDT Mon May 25 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN BRAXTON
AND CENTRAL WEBSTER COUNTIES...

At 511 PM EDT, strong thunderstorms were clustered near Webster
Springs, moving west at 5 mph. These storms are producing prolonged
rainfall over the area that is slow to exit.

Locations impacted include...
Webster Springs, Addison (Webster Springs), Boggs, Diana, Hacker
Valley, Centralia and Erbacon.

Torrential rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3845 8035 3845 8065 3847 8066 3872 8060
      3863 8031
TIME...MOT...LOC 2111Z 100DEG 8KT 3856 8043

26
Special weather statement, May 25, 4:32 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Charleston WV
532 PM EDT Mon May 25 2020

WVZ033-252230-
McDowell-
532 PM EDT Mon May 25 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN MCDOWELL
COUNTY...

At 531 PM EDT, strong thunderstorms were clustered near Gary, or 7
miles south of Welch, moving west at 5 mph. These storms are
producing prolonged rainfall over the area that is slow to exit.

Locations impacted include...
Welch, Gary, War, Elbert, Cucumber and Coalwood.

Torrential rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.

LAT...LON 3724 8172 3746 8165 3740 8143 3725 8149
      3726 8150 3725 8151 3723 8151 3722 8154
      3721 8156 3720 8162
TIME...MOT...LOC 2131Z 100DEG 8KT 3732 8157

26

The radar

The Charleston,WV radar (KRLX), 102 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Webster

When
May 25, 5:00 PM EST to 8:00 PM EST
Where
Webster County, 1.25 mi NNW of Erbacon to 2.56 mi E of Erbacon
Cause
Heavy Rain
Property damage
$3,000
Reported by
Department of Highways
Coordinates
38.537, -80.589

County Roads 9 and 32 near the town of Erbacon became impassable due to water over the roads in both directions.

Thunderstorm Wind, Kanawha

When
May 25, 6:20 PM EST
Where
Kanawha County, Charleston
Measured
35 kt (40 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
38.350, -81.630

At the corner of Rutledge Road and Valley Grove Road in Charleston, a large tree was blown down and resulted in power outages across the area. Power lines were also downed nearby on Mill Creek road. Lightning struck a tree in Kanawha City which caused it to fall onto South Park Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2020Every state in 2020This day in weather historyWarnings in West Virginia, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 885808, 885819.